#TestIt Alert: Tan/light brown powder sold in Minneapolis, MN as heroin, but actually contains fentanyl, acetylfentanyl, and heroin

#TestIt Alert: Tan/light brown powder sold in Minneapolis, MN as heroin, but actually contains fentanyl, acetylfentanyl, and heroin

By: Rachel Clark, DanceSafe Contractor

A bag of tan/light brown powder was sold in Minneapolis, MN as heroin, but actually contains fentanyl, acetylfentanyl, and heroin. The sample was submitted from Minneapolis, MN. 

The sample did not react in the presence of the Marquis, Mecke, or Mandelin reagents, and was tested twice for certainty. 

Fentanyl is active in minute quantities, which has made it a nationally-recognized contributor to the opioid crisis due to its concentrated (and often accidental) presence in pills and powders. It is popularly believed that fentanyl and its analogs are fatal when in contact with bare skin; this is a myth that has been repeatedly dispelled through scientific channels. If you suspect that someone is overdosing on an opioid, you are not at risk of intoxication simply by touching them  or breathing the same air as them. Fentanyl and its analogs are absorbed through mucous membranes – an added layer of protection can be achieved by washing your hands after administering CPR on a person who has overdosed. Skin absorption would require very large quantities of fentanyl to be in contact with the dermis for prolonged periods of time, or direct contact with a wound. 

Since fentanyl is typically (if not always) distributed unevenly throughout a sample, it is essential to use proper dilution techniques to dissolve the whole sample in water (the water can be left to evaporate out over a few days, leaving powder again). Symptoms of opioid overdose include slowed or stopped breathing and heart rate, blue-tinged extremities, loss of consciousness, and often vomiting. If you suspect that a person has overdosed on an opioid, call 911, administer Narcan whenever available, and place the person in the recovery position (if they are still breathing) to prevent asphyxiation on vomit. If a person is not breathing, perform CPR

Acetylfentanyl is considered to be an impurity created by the fentanyl synthesis process. 

Heroin is an opioid that produces sedating and analgesic (pain-relieving) effects. It is commonly smoked or injected, with a duration of several hours (variable depending on the route of administration). In recent years, heroin has been increasingly adulterated with fentanyl and fentanyl analogs, leading to a spade of accidental overdoses and deaths. 

We urge our community to keep in mind that drug markets are expansive and that this adulterated bag of tan powder may appear in places other than its source and submission location. Using a reagent test kit can help provide a first line of defense as a presumptive (and not affirmative) process. Additionally, samples may be sent in to www.ecstasydata.org for in-depth laboratory testing. Test before you ingest to avoid taking misrepresented substances, and so you can adjust your intention, set, and setting appropriately to minimize risks. You can purchase fentanyl strips here.

The purpose of #TestIt Alerts is to alert the public to misrepresented substances circulating in their region. We neither condemn nor condone drug use, but rather want people to be aware of what they are ingesting so they can take steps to minimize risks.

Since 1998, DanceSafe has been keeping the electronic music and nightlife communities safe. As a 501(c)(3) nonprofit, we provide free harm reduction services at music festivals and nightlife events across the nation. All proceeds from the sales of our drug checking kits go back into the organization so we can continue to provide our services to our communities for free. By purchasing a kit, you are not only helping keep you and your friends safe, you are also contributing to the harm reduction movement. Thank you for your support!

Share This